Alert archive / Connecticut / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 143, NWS Boston/Norton, MA

July 3, 2008Hampden County, Worcester County, Massachusetts; Capitol Planning Region, Northeastern Connecticut Planning Region, Connecticut

NWS Boston/Norton, MA issued this severe thunderstorm warning at Jul 3, 2008, 5:44 PM EDT for Hampden County, Worcester County, Massachusetts; Capitol Planning Region, Northeastern Connecticut Planning Region, Connecticut. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2008, 5:44 PM EDT (21:44 UTC)
Expired
Jul 3, 2008, 6:15 PM EDT
In force
31 min
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon

Counties Capitol Planning Region, CT, Northeastern Connecticut Planning Region, CT, Hampden County, MA, Worcester County, MA

The radar

The Boston radar (KBOX), 78 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 6:00 PM EDTTSTM WND DMGTolland, CTTREE DOWN AND WIRES ON MELISSA WAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 9.7 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2008-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2008-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1492 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBOX 032144
SVRBOX
CTC003-013-015-MAC013-027-032215-
/O.NEW.KBOX.SV.W.0143.080703T2144Z-080703T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
544 PM EDT THU JUL 3 2008

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN WORCESTER COUNTY IN CENTRAL MASSACHUSETTS...
  THIS INCLUDES THE CITY OF WORCESTER...
  EAST CENTRAL HARTFORD COUNTY IN NORTHERN CONNECTICUT...
  THIS INCLUDES THE CITY OF MANCHESTER...
  NORTHERN TOLLAND COUNTY IN NORTHERN CONNECTICUT...
  THIS INCLUDES THE CITIES OF...VERNON...MANSFIELD...
  NORTHERN WINDHAM COUNTY IN NORTHERN CONNECTICUT...
  THIS INCLUDES THE CITY OF PUTNAM...
  SOUTHEASTERN HAMPDEN COUNTY IN WESTERN MASSACHUSETTS...

* UNTIL 615 PM EDT

* AT 538 PM EDT...TRAINED WEATHER SPOTTERS REPORTED WIND DAMAGE
  FROM A LINE OF SHOWERS AND THUNDERSTORMS EXTENDING FROM NEW
  BRAINTREE TO MONSON TO MANCHESTER...OR ALONG A LINE EXTENDING
  FROM 17 MILES WEST OF WORCESTER TO 14 MILES EAST OF SPRINGFIELD
  TO MANCHESTER...AND MOVING EAST AT 50 MPH.   

  A TREE WAS REPORTED DOWN ON A CAR IN SPRINGFIELD AND TREES AND
  WIRES WERE REPORTED DOWN IN WILBRAHAM. WIND GUSTS TO 50 TO 60 MPH
  ARE LIKELY WITH THIS LINE.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  OAKHAM...WALES...NORTH BROOKFIELD AND HOLLAND BY 545 PM EDT...
  RUTLAND...UNION...STURBRIDGE AND SPENCER BY 550 PM EDT...
  HOLDEN AND SOUTHBRIDGE BY 555 PM EDT...

LAT...LON 4237 7163 4207 7175 4176 7205 4176 7261
      4207 7235 4212 7229 4240 7212
TIME...MOT...LOC 2140Z 269DEG 42KT 4234 7209 4208 7224
          4182 7251

$$
FIELD/GOULD
1 follow-up statement
000 
WWUS51 KBOX 032214
SVSBOX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
614 PM EDT THU JUL 3 2008

CTC003-013-015-MAC013-027-032215-
/O.CON.KBOX.SV.W.0143.000000T0000Z-080703T2215Z/
TOLLAND CT-WINDHAM CT-HARTFORD CT-WORCESTER MA-HAMPDEN MA-
609 PM EDT THU JUL 3 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR SOUTHEASTERN HAMPDEN...SOUTHERN WORCESTER...EAST CENTRAL
HARTFORD...NORTHWESTERN WINDHAM AND NORTHERN TOLLAND COUNTIES...

AT 604 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A LINE OF SHOWERS AND ISOLATED THUNDERSTORMS.  THESE STORMS 
WERE LOCATED ALONG A LINE EXTENDING FROM HOLDEN TO SOUTHBRIDGE TO 
WOODSTOCK...MOVING EAST AT 52 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  WEBSTER...SUTTON AND NORTHBOROUGH BY 615 PM EDT...

THERE WERE NUMEROUS REPORTS OF TREES AND WIRES DOWN FROM THIS LINE 
OF STORMS. THIS DAMAGE WAS REPORTED IN GREATER HARTFORD AND GREATER 
SPRINGFIELD.  ALTHOUGH WINDS HAVE ONLY BEEN ESTIMATED AT 40 TO 45 
MPH...THIS IS STILL A DANGEROUS STORM. SEEK SAFE SHELTER AND STAY 
AWAY FROM WINDOWS

LAT...LON 4237 7163 4207 7175 4176 7205 4176 7261
      4207 7235 4212 7229 4240 7212
TIME...MOT...LOC 2209Z 260DEG 45KT 4235 7176 4209 7192
          4183 7219

$$

WTB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 4:17 PM EDT, 1 hour 27 minutes earlier.

Area forecast discussion, Jul 3, 4:17 PM EDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
417 PM EDT THU JUL 3 2008

.SYNOPSIS...
OVERALL...ABOVE NORMAL TEMPERATURES AND BEACH WEATHER WILL PREVAIL
FOR MOST OF THE NEXT WEEK OR TWO. THERE WILL STILL BE THE MORE THAN
USUAL EPISODES OF AFTERNOON AND EVENING THUNDERSTORMS ASSOCIATED
WITH WEAKENING FRONTAL SYSTEMS CROSSING NEW ENGLAND...RUNNING INTO
THE PERSISTENT LARGE AND STATIONARY WEST CENTRAL ATLANTIC OCEAN HIGH
PRESSURE CENTER.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
LEADING EDGE OF SHOWERS/ISOLD TSTMS MOVING INTO THE BERKSHIRES AT 4
PM.  INSTABILITY IS MARGINAL WITH LI/S -1 TO -3 AND SBCAPES 500 TO
LESS THAN 1000 J/KG...BUT THIS SHOULD BE ENOUGH FOR TSTMS TO
INCREASE IN COVERAGE ALONG AND AHEAD OF THE MAIN LINE OF CONVECTION
NEXT SEVERAL HOURS.

STRONG MID LEVEL WIND FIELD INTO THIS EVENING WITH 500 MB WINDS
INCREASING TO 40-50 KTS. INSTABILITY WILL BE SOMEWHAT OF A LIMITING
FACTOR AND WILL PROBABLY KEEP THIS FROM BECOMING MAJOR EVENT.

HOWEVER...JET DYNAMICS SHOULD COMPENSATE FOR MARGINAL INSTABILITY
WITH RIGHT ENTRANCE REGION OF UPPER JET...AND INCREASING LOW LEVEL
CONVERGENCE ASSOCD WITH APPROACHING FRONT SHOULD ALLOW ACTIVITY TO
INCREASE.

0-6KM BULK SHEAR VALUES AROUND 40 KTS WITH UNIDIRECTIONAL WIND
PROFILE SUPPORTS MOSTLY MULTICELLUAR CONVECTION WITH BOWING LINE
SEGMENTS. INVERTED V SOUNDING PROFILE SUGGESTS WIND WILL BE PRIMARY
THREAT.

MAIN THREAT AREA FOR SEVERE WILL BE ACROSS NW ZONES...MAINLY NORTH
OF HFD-ORH-BOS AND WE WILL RIDE WITH LIKELY POPS IN THIS REGION FOR
TONIGHT.  BASED ON KI/TT AXIS...LINE OF SHOWERS/TSTMS SHOULD REACH
HFD-ORH-LWM LINE AROUND 00Z AND ACTIVITY SHOULD WEAKEN AS IT
APPROACHES COASTAL PLAIN AFT 02Z.  POPS DECEASED TO 30 PERCENT SOUTH
AND EAST OF BOS-PVD.

BEST CHANCE FOR CONVECTION SE MA AND RI MAY BE 06-12Z AS ELEVATED
KI/TT AXIS MOVES OVER THIS AREA ALONG FRONT.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
TRICKY FORECAST FOR FRI AS FRONT FCST TO STALL NEAR SOUTH COAST.
GFS APPEARS TOO AGGRESSIVE WITH THE DRYING ON FRI...ESPECIALLY NEAR
THE COAST...AND IS AN OUTLIER.  CONSENSUS AMONG OTHER MODELS
SUGGESTS CLOUDS AND THREAT OF SHOWERS/TSTMS WILL LINGER SOUTH OF THE
PIKE ALTHOUGH CONVECTIVE PARAMETERS INDICATE BEST CHC FOR THUNDER
SHOULD BE ALONG IMMEDIATE S COAST.  WE CONTINUED CHC POPS ALONG AND
SOUTH OF THE PIKE...WITH SKIES BECOMING PT-MOSUNNY FURTHER TO THE
NORTH.

MAV TEMPS APPEAR TOO WARM SO WE BLENDED IN COOLER MET TEMPS.
WARMEST READINGS SHOULD BE NORTH OF THE PIKE WHERE LOWER 80S
POSSIBLE.  WE HAVE TEMPS IN THE 70S FURTHER SOUTH BUT FORECAST
CONFIDENCE FOR TEMPS IS LOW.

FRI NIGHT...WARM FRONT APPROACHES FROM THE SOUTH AND MODELS INDICATE
AREA OF DECENT MID LEVEL OMEGA MOVING INTO THE REGION FROM THE SW
ALONG WITH DEEPENING MOISTURE IN THE COLUMN AS PWATS INCREASE TO
1.50-1.75.  THIS SHOULD RESULT IN INCREASING THREAT OF
SHOWERS/TSTMS AND WE INCREASED POPS TO LIKELY SW HALF OF FA.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
IT APPEARS THAT AT THE VERY LEAST DIURNAL SHOWERS AND THUNDERSTORMS
WILL CONTINUE THROUGH THE MIDDLE OF NEXT WEEK IF NOT BEYOND.  FOR
THE WEEKEND...IT LOOKS LIKE SUNDAY HAS A BIT MORE GOING FOR IT IN
THE WAY OF SEVERE WEATHER.  DESPITE THIS...BELIEVE SHOWERS AND
THUNDERSTORMS WILL BE MORE WIDESPREAD SATURDAY SO THERE WILL BE
SLIGHTLY HIGHER POPS FOR SATURDAY THAN FOR SUNDAY.  STEEPER MID
LEVEL LAPSE RATES ON SUNDAY WILL PROVIDE A LITTLE MORE INSTABILITY
AS OPPOSED TO SATURDAY.  NOTHING FOR CERTAIN AT THIS POINT ON SEVERE
WEATHER.

OTHERWISE...FOR THE WEEKEND...TEMPERATURES WILL BE COOLER WITH HIGHS
AND LOWS BOTH HOVERING RIGHT AROUND OR JUST BELOW NORMAL.

MONDAY AND TUESDAY...THERE ARE DIFFERENCES BETWEEN THE ECMWF AND THE
GFS UPPER LEVEL PATTERN.  THE GFS HAS A SHORTWAVE TROUGH MOVING
THROUGH SOUTHERN NEW ENGLAND MONDAY SETTING OFF SHOWERS AND
THUNDERSTORMS DURING THE DAY.  THE ECMWF IS A BIT SLOWER AND DOESN/T
HAVE THE TROUGH MOVING THROUGH UNTIL TUESDAY THOUGH NEITHER MODEL
PUTS OUT ANY PRECIP ON TUESDAY.  AM LEANING A BIT MORE TOWARDS THE
GFS SOLUTION BECAUSE OF IT/S PRECIP OUTPUT MONDAY.  IN EVERY OTHER
WAY...THE MODELS LINE UP QUITE WELL.  LOOKS LIKE AT THE VERY LEAST
THERE WILL BE DIURNAL SHOWERS AND/OR THUNDERSTORMS ON MONDAY.
TUESDAY WILL BE A HOT DAY WITH 2M TEMPS UP TO 90F AND 850MB TEMPS UP
AROUND 18C.  HIGH TEMPERATURES IN THE LOW 90S ARE POSSIBLE ACROSS
MUCH OF THE AREA.  BECAUSE OF THE WARM SURFACE TEMPERATURES...LAPSE
RATES WILL BE QUITE STEEP.  SO...EVEN THOUGH TUESDAY IS LOOKING TO
BE A FAIRLY DRY DAY...CANNOT RULE OUT SOME DIURNAL SHOWER ACTIVITY.

SOMETIME AROUND MID WEEK...THE MID RANGE MODELS ARE PREDICTING A LOW
PRESSURE SYSTEM MOVING THROUGH SOUTHERN CANADA AND DRAGGING A COLD
FRONT THROUGH SOUTHERN NEW ENGLAND.  WHEN THIS DOES MOVE THROUGH...
THERE IS A GOOD CHANCE THAT WE/LL HAVE ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS TO GO ALONG WITH IT.  EXACTLY WHEN THIS WILL HAPPEN
REMAINS TO BE SEEN.  DEPENDING ON THE TIMING OF THE FRONT WE COULD
HAVE ONE OR TWO MORE HOT DAYS BEFORE TEMPERATURES COOL OFF WITH THE
FRONT.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
LATE THIS AFTERNOON AND EVENING...EXPECTING AREAS OF MVFR CIG AND
VSBY IN TSTMS EXCEPT ON THE CAPE AND ISLANDS. GUSTS TO 30 KTS
POSSIBLE IN LOCAL STORMS. MAY SEE A STEADY RAIN FOR A FEW HOURS
AFTER THE CONVECTION MAINLY N OF MASS PIKE UNTIL AROUND MIDNIGHT BUT
VFR SHOULD BE THE PREDOMINANT CONDITION.

LATE TONIGHT...ISOLATED AREAS OF MVFR VSBY IN HAZE OTHERWISE VFR
CONDS WITH OVERCAST MID CLOUDS.

FRI... BKN-OVC MID LEVEL CLOUDINESS IN THE MORNING SHOULD CLEAR OUT
FROM NORTH TO SOUTH BETWEEN 12Z AND 18Z IN NH...MA...AND NORTHERN
CT. HOWEVER CLOUDS AND SCATTERED SHOWERS OR ISOLD TSTMS MAY LINGER
IN RI AND SOUTHEAST MA. THE BEST CHANCES OF ANY MVFR CIG OR VSBY
CONDITIONS WOULD BE IN HEAVIER SHOWERS AND TSTMS IN THE AFTERNOON.

OUTLOOK...FRIDAY NIGHT THROUGH TUESDAY...

FRI NIGHT...CONDITIONS LOWERING TO MVFR AND POSSIBLY IFR LATE FROM
SW TO NE AS OVERRUNNING MOISTURE AHEAD OF WARM FRONT MOVES BACK INTO
THE REGION.

SATURDAY THROUGH MONDAY...MAINLY VFR WITH CONDITIONS DEGRADING TO
MVFR IN SHOWERS AND THUNDERSTORMS IN THE AFTERNOONS.
OVERNIGHT...PATCHY FOG MAY LOWER VISIBILITIES TO MVFR AT TIMES.

&&

.MARINE...
THROUGH TONGIHT...LLJ WILL RESULT IN G25-30 KTS OVER NEARSHORE
WATERS INTO THIS EVENING BEFORE DIMINISHING AS JET SHIFTS OFFSHORE.
OTHERWISE...SEAS WILL BUILD TO 5-6 FT OVER OUTER WATERS IN RESPONSE
TO PERSISTENT SW FLOW.  WNAWAVE SEAS WERE LOWERED 1-2 FT.  SCA WILL
CONTINUE ALL WATERS INTO EARLY THIS EVENING...THEN EVENTUALLY FOR
JUST SOUTHERN WATERS FOR SEAS LATE TONIGHT.

FRI...TRICKY WIND FORECAST WILL DEPEND ON WHERE FRONT HANGS UP.
INITIAL ESTIMATE IS FOR SOUTHERLY WINDS TO CONTINUE OVER SOUTHERN
WATERS...WITH NW WINDS BECOMING E OVER N WATERS.  SEAS WILL SLOWLY
SUBSIDE BUT WILL LIKELY REMAIN AROUND 5 FT OVER SOUTHERN OUTER
WATERS.

MODERATE RISK OF RIPS FRI ON SOUTH COASTAL BEACHES DUE TO LEFTOVER
SOUTHERLY SWELL.

FRI NIGHT...S/SE WINDS LESS THAN 15 KTS WITH SEAS GNERALLY 2-4 FT
OVER OPEN WATERS.  AREAS OF FOG MAY REDUCE VSBYS UNDER 1 MILE.

OUTLOOK...SATURDAY THROUGH TUESDAY...

SATURDAY...SEAS MAY REMAIN AROUND 5 FEET FOR A PORTION OF THE DAY
BEFORE SUBSIDING SATURDAY NIGHT.  OVERNIGHT...FOG MAY REDUCE
VISIBILITIES TO 1 TO 3 NM ALONG THE COAST.

SUNDAY...SEAS BELOW SCA CRITERIA.  OVERNIGHT FOG MAY AGAIN REDUCE
VISIBILITIES TO 1 TO 3 NM ALONG THE COAST.

MONDAY...SEAS MAY REACH SCA CONDITIONS ON THE OUTER WATERS DUE TO
PERSISTENT SOUTH/SOUTHWEST FLOW.  THIS WILL ALSO PROMPT THE RETURN
OF AN ABOVE NORMAL RIP CURRENT RISK ALONG THE SOUTH COASTAL BEACHES.

TUESDAY...SEAS CONTINUE AROUND 5 TO 6 FEET ACROSS THE SOUTHERN OUTER
WATERS.  ABOVE NORMAL RIP CURRENT RISK MAY ALSO CONTINUE ALONG THE
SOUTH COASTAL BEACHES.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR
     ANZ230>234-236.
     SMALL CRAFT ADVISORY UNTIL 8 AM EDT FRIDAY FOR ANZ235-237-254.
     SMALL CRAFT ADVISORY UNTIL 2 AM EDT FRIDAY FOR ANZ250.
     SMALL CRAFT ADVISORY UNTIL 6 PM EDT FRIDAY FOR ANZ255.

&&

SYNOPSIS...KJC/RLG
NEAR TERM...KJC
SHORT TERM...KJC
LONG TERM...RLG
AVIATION...RLG/GAF
MARINE...KJC/RLG
Hazardous weather outlook, Jul 3, 5:08 AM EDT, 12 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
508 AM EDT THU JUL 3 2008

MAZ020>024-RIZ005>008-040915-
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-
NANTUCKET MA-BRISTOL RI-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
508 AM EDT THU JUL 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
MASSACHUSETTS...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT
THERE IS A MODERATE RISK OF DANGEROUS RIP CURRENTS ON SOME OF THE OCEAN
EXPOSED ISLANDS SOUTH OF NEW ENGLAND TODAY.

SCATTERED THUNDERSTORMS ARE EXPECTED ALONG THE SOUTH COAST OF NEW ENGLAND
TOWARD DAWN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE PERIOD FROM FRIDAY THROUGH SUNDAY WILL SEE A PERIOD OR TWO OF
THUNDERSTORMS...WITH ASSOCIATED HEAVY RAINFALL POSSIBLY PRODUCING
POOR DRAINAGE STREET FLOODING.

THERE IS A RISK OF DANGEROUS RIP CURRENTS ALONG THE OCEAN EXPOSED
SOUTH COASTS FRIDAY AND AGAIN EARLY NEXT WEEK.

THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON.

AIR QUALITY MAY DETERIORATE NEXT TUESDAY WEDNESDAY AND THURSDAY AS
IT BECOMES HOT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED HERE TODAY.

ANZ230>237-250-254-255-040915-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS
VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-
508 AM EDT THU JUL 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WITH WESTERLY WIND GUSTS TO 45 KNOTS ARE POSSIBLE LATE
TODAY OR THIS EVENING FROM SCITUATE HARBOR NORTHWARD TO THE MOUTH OF
THE MERRIMACK RIVER.

SCATTERED THUNDERSTORMS WILL OCCUR IN THE WATERS DURING THE
NIGHT...POSSIBLY WITH GUSTY WINDS TO 35 KNOTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE FROM TIME TO TIME BETWEEN FRIDAY AND EARLY SUNDAY.

AREAS OF DENSE FOG COULD OCCUR OVER THE WEEKEND DURING THE OVERNIGHT
AND EARLY MORNING HOURS AND HAMPER MARINE NAVIGATION...ESPECIALLY
ALONG THE SOUTH COASTS OF RHODE ISLAND AND MASSACHUSETTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

CTZ002>004-MAZ002-003-008>011-017>019-NHZ011-012-015-RIZ001>004-
040915-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-
EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-CHESHIRE NH-
EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-
EASTERN KENT RI-
508 AM EDT THU JUL 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...SOUTHEASTERN MASSACHUSETTS...WESTERN
MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE AND NORTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS AND ASSOCIATED DAMAGING WINDS ARE EXPECTED ACROSS
PORTIONS OF NORTH CENTRAL CONNECTICUT...MASSACHUSETTS FROM THE
VICINITY OF THE MASS TURNPIKE NORTH INTO SOUTH CENTRAL NEW HAMPSHIRE
SOMETIME BETWEEN 3 PM AND 10 PM. THE MOST LIKELY TIME FOR SEVERE
THUNDERSTORMS IS BETWEEN 6 PM AND 9 PM. THERE COULD BE SEVERAL BANDS
OF THUNDERSTORMS THAT CREATE CONSIDERABLE TREE DAMAGE AND ASSOCIATED
POWER OUTAGES...ESPECIALLY OVER WESTERN AND NORTHERN MASSACHUSETTS
AND POSSIBLY SOUTH CENTRAL NEW HAMPSHIRE. PLEASE MONITOR LATER
STATEMENT ISSUANCES THIS AFTERNOON REGARDING THE POTENTIAL FOR
DANGEROUS THUNDERSTORMS. HAIL IS ANTICIPATED AS WELL THOUGH THE
PRIMARY THREATS ARE POWER OUTAGES FROM WIND DAMAGE AND LIGHTNING
STRIKES.

THUNDERSTORMS WILL WEAKEN NEAR AND AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PERIOD FROM FRIDAY THROUGH SUNDAY WILL FIND A COUPLE OF PERIODS
WHEN THUNDERSTORMS WILL OCCUR BUT TIMING IS UNCERTAIN. RAINFALL COULD
BE HEAVY AND THERE IS A RISK OF POOR DRAINAGE FLOODING.

THUNDERSTORMS MONDAY AFTERNOON MAY BE STRONG.

AIR QUALITY MAY DETERIORATE NEXT WEEK AS IT BECOMES HOT....ESPECIALLY
TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ004>007-012>016-026-040915-
NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-
EASTERN ESSEX MA-SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-
SOUTHEAST MIDDLESEX MA-SUFFOLK MA-EASTERN NORFOLK MA-
NORTHERN MIDDLESEX MA-
508 AM EDT THU JUL 3 2008

...AIR QUALITY ALERT IN EFFECT FROM 11 AM EDT THIS MORNING THROUGH
THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL
MASSACHUSETTS...EASTERN MASSACHUSETTS AND NORTHEASTERN
MASSACHUSETTS.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   AIR QUALITY ALERT.

THUNDERSTORMS AND ASSOCIATED DAMAGING WINDS ARE EXPECTED ACROSS
PORTIONS OF NORTH CENTRAL CONNECTICUT...MASSACHUSETTS FROM THE
VICINITY OF THE MASS TURNPIKE NORTH INTO SOUTH CENTRAL NEW HAMPSHIRE
SOMETIME BETWEEN 3 PM AND 10 PM. THE MOST LIKELY TIME FOR SEVERE
THUNDERSTORMS IS BETWEEN 6 PM AND 9 PM. THERE COULD BE SEVERAL BANDS
OF THUNDERSTORMS THAT CREATE CONSIDERABLE TREE DAMAGE AND ASSOCIATED
POWER OUTAGES...ESPECIALLY OVER WESTERN AND NORTHERN MASSACHUSETTS
AND POSSIBLY SOUTH CENTRAL NEW HAMPSHIRE. PLEASE MONITOR LATER
STATEMENT ISSUANCES THIS AFTERNOON REGARDING THE POTENTIAL FOR
DANGEROUS THUNDERSTORMS. HAIL IS ANTICIPATED AS WELL THOUGH THE
PRIMARY THREATS ARE POWER OUTAGES FROM WIND DAMAGE AND LIGHTNING
STRIKES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PERIOD FROM FRIDAY THROUGH NEXT MONDAY WILL FIND A COUPLE OF
PERIODS WHEN THUNDERSTORMS WILL OCCUR BUT TIMING IS UNCERTAIN.

THUNDERSTORMS MONDAY AFTERNOON MAY BE STRONG.

AIR QUALITY MAY DETERIORATE NEXT WEEK AS IT BECOMES HOT...ESPECIALLY
TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DRAG

In the hours before

Special weather statement, Jul 3, 5:00 PM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
500 PM EDT THU JUL 3 2008

NHZ011-015-032130-
CHESHIRE NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
500 PM EDT THU JUL 3 2008

AT 456 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO
50 MPH OVER SURRY...OR ABOUT 6 MILES NORTH OF KEENE...MOVING EAST AT
55 MPH. AT 450 PM...A REPORT WAS RECEIVED OF ONE POWER LINE THAT WAS
DOWNED IN WESTMORELAND IN ASSOCIATION WITH THIS STORM.

THE THUNDERSTORM WILL BE NEAR...6 MILES NORTH OF NELSON BY 500 PM
EDT...STODDARD AND WINDSOR BY 510 PM EDT...HILLSBOROUGH AND WEARE BY
520 PM EDT.

FIELD
Special weather statement, Jul 3, 5:25 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
525 PM EDT THU JUL 3 2008

CTZ002>004-MAZ003>005-010>012-026-032230-
CENTRAL MIDDLESEX COUNTY MA-EASTERN FRANKLIN MA-EASTERN HAMPDEN
MA-EASTERN HAMPSHIRE MA-HARTFORD CT-NORTHERN WORCESTER MA-NORTHWEST
MIDDLESEX COUNTY MA-SOUTHERN WORCESTER MA-TOLLAND CT-WINDHAM CT-
525 PM EDT THU JUL 3 2008

AT 520 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF SHOWERS AND THUNDERSTORMS FROM NORTHEAST WORCESTER COUNTY NEAR
WINCHENDON...SOUTHWESTWARD TO NEAR SPRINGFIELD IN HAMPDEN COUNTY AND
ON SOUTHWESTWARD TO JUST NORTHWEST OF WINDSOR LOCKS CONNECTICUT.
THE LINE WAS MOVING TO THE EAST AT 50 MPH AND WILL BE MOVING ACROSS
MUCH OF WORCESTER...HAMPDEN...HARTFORD...TOLLAND...AND WESTERN
WINDHAM COUNTIES THROUGH 630 PM.

WIND GUSTS TO 40 TO 50 MPH WERE COMMON WITH THIS LINE OF SHOWERS AND
A FEW THUNDERSTORMS. WINDS GUSTED TO 40 MPH AT WESTFIELD AT 509 PM.
AMATEUR RADIO REPORTED A TREE DOWN ON A CAR IN SPRINGFIELD.

FOR YOUR SAFETY...GET INSIDE WHEN THESE STORMS APPROACH. LOCALLY
HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF
WATER IN POOR DRAINAGE AREAS.

FIELD

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 6:13 PM EDTSevere Thunderstorm WarningBOXMiddlesex, Worcester32 min
Jul 3, 6:31 PM EDTSevere Thunderstorm WarningBOXMiddlesex, Norfolk, Worcester29 min
Jul 3, 6:55 PM EDTSevere Thunderstorm WarningBOXEssex, Middlesex, Norfolk, Plymouth, Suffolk35 min
Jul 3, 7:00 PM EDTSpecial Marine WarningBOX60 min

Nearby

Severe Thunderstorm Warnings in Connecticut, 2008Severe Thunderstorm Warnings in Massachusetts, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.